Virginia, 2009

Hail in Virginia, May 15, 2009

May 15, 2009 · NWS RNK · 1 event in 1 county or zone

A weak front across the region combined with lingering moisture to trigger scattered thunderstorms. One thunderstorm over southwestern Pittsylvania County strengthen to severe levels, and dumped quarter size hail on Brosville during the afternoon of the 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A weak front across the region combined with lingering moisture to trigger scattered thunderstorms. One thunderstorm over southwestern Pittsylvania County strengthen to severe levels, and dumped quarter size hail on Brosville during the afternoon of the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 15, 2:14 PM EST, 21 minutes earlier.

Area forecast discussion, May 15, 2:14 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT FRI MAY 15 2009

.SYNOPSIS...
A WEAK FRONT ACROSS THE REGION WILL COMBINE WITH LINGERING
MOISTURE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS INTO
TONIGHT. A STRONGER COLD FRONT WILL THEN APPROACH THE AREA LATE
SATURDAY REACHING THE COAST ON SUNDAY. COOLER HIGH PRESSURE WILL
THEN BUILD ACROSS THE REGION BEHIND THE FRONT THROUGH NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
CONVECTION CONTINUING TO DEVELOP ACROSS THE SOUTH NEAR THE RESIDUAL
OLD OUTFLOW LEFTOVER FROM LAST NIGHT. EXPECT THIS ACTIVITY TO
GRADUALLY SHIFT NORTH GIVEN HIGH CAPES...POSSIBLY LINKING WITH
WHATS LEFT OF THE OLD FRONT IN SE WVA. COULD BE AN ISOLATED PULSE
SVR...OTRW MAIN CONCERN WITH SLOW MOVING HEAVY RAIN PRODUCERS
ESPCLY GIVEN TROPICAL NATURE TO AIRMASS. PROGS SHOW MOISTURE NOT
QUITE AS DEEP OVERNIGHT AS LITTLE UPPER SUPPORT AND RESIDUAL FRONT
OFF TO THE NW. THUS THINK CHANCE/LOW LIKELY POPS WILL DIMINISH
QUICKER THIS EVENING WITH ONLY ISOLATED COVERAGE OVERNIGHT WITH
SOME FOG AROUND LATE.

ATMOSPHERE REMAINS UNSTABLE ON SATURDAY AS THE STRONGER UPSTREAM
5H TROF AND ASSOCIATED COLD FRONT APPROACH LATE IN THE DAY.
DEEPENING RH SUPPORTS SOME SCTD COVERAGE AHEAD OF THE FRONT ESPCLY
MOUNTAINS BY AFTERNOON...WITH THE MAIN AREA REACHING THE WESTERN
SLOPES BY EVENING PER SLIGHTLY FASTER MODEL SOLUTIONS. GIVEN PWATS
LOOKS LIKE ANOTHER HEAVY RAIN THREAT BUT STEERING APPEARS ESPCLY
LATE IN THE DAY. BEST JET/DYNAMICS ALSO TO SLIDE JUST NORTH WHICH
MAY LIMIT THE SVR POTENTIAL TO THE FAR NW OUTSIDE OF PULSE NATURE
DEVELOPMENT. OTRW RUNNING WITH INCREASING POPS TO LIKELYS WESTERN
HALF SAT AFTERNOON AND HIGH CHANCE OUT EAST. WENT A LITTLE WARMER
ON TEMPS PENDING SOME SUN EARLY ON BUT STILL A LITTLE BELOW THE
WARMER MAV MOS.
&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
MODELS ARE DECENT AGREEMENT ON THE SPEED OF THE FRONT...ALTHOUGH THE
GFS IS A LITTLE FASTER. MOST OF THE RAINSHOWERS AND THUNDERSTORMS
ARE GOING TO MOVE ACROSS THE REGION SAT EVENING...THEN WAVE ALONG
THE FRONT WILL STALL IT ACROSS ERN NC EARLY SUNDAY MORNING...BEFORE
AN UPPER TROUGH KICKS IT SOUTHEAST SUNDAY AFTERNOON. HAVE HIGHEST
POPS OCCURRING SAT NIGHT INTO SUNDAY...BUT MOVING THE HIGHER POPS
EAST BY MIDDAY SUNDAY...AND DRYING IT OUT BY MIDNIGHT SUNDAY NIGHT.

FOR THIS TIME PERIOD...KEPT CLOSE TO MET MOS/LOCAL MOS...TRENDING
COLDER ON SUNDAY BEHIND THE FRONT...WITH A HIGH TEMP OCCURRING EARLY
IN THE DAY WITH STEADY OR FALLING TEMPS IN THE AFTERNOON.

SUN NIGHT...HIGH PRESSURE SLIDES IN FROM THE OH VALLEY AND LOWS
COULD DROP TO NEAR OR BELOW FREEZING OVER THE SE WV MTNS INTO THE
HIGHLANDS.
&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
HIGH PRESSURE SHOULD KEEP US DRY INTO TUESDAY NIGHT...BEFORE A
BACKDOOR FRONT ARRIVES WED-THU. UPPER RIDGE MAY BE STRONG ENOUGH TO
SLOW THE FRONT DOWN FROM ARRIVING IN THE AREA UNTIL THURSDAY.
ANYWAY...POPS SEEM SMALL AS THE FLOW FROM THE GULF IS CUT OFF.
POTENTIAL SHOWS BEST CHANCES WILL LAY ALONG THE BOUNDARY OVER THE
OHIO VALLEY INTO THE MID ATLANTIC.

TEMPS SHOULD MODIFY BACK TO AT AND ABOVE NORMAL DURING THE WEEK
AFTER THE INTIAL COOLD DOWN MONDAY.
&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
CIGS WILL CONTINUE TO SLOWLY IMPROVE THIS AFTERNOON WITH MOST
SITES SEEING HIGH END MVFR/VFR BY MID/LATE AFTERNOON. HOWEVER
DEVELOPING CONVECTION WILL BRING PERIODS OF IFR AND POOR VSBYS IN
THE VICINITY OF ANY SHRA/TSRA THRU EARLY THIS EVENING. THINK BEST
COVERAGE IN THE SOUTH/EAST INITIALLY AROUND DAN/LYH...THEN
SHIFTING NW TOWARD SW WVA LATER THIS AFTERNOON. SINCE THINK
COVERAGE A BIT LESS THAN LAST NIGHT WILL KEEP VCSH OR TEMPO
MENTION GOING. ONCE AGAIN...CONDITIONS WILL SLOWLY DETERIORATE
TONIGHT WITH LOWERING CIGS AND VSBYS ONCE THE DIURNAL CONVECTION
WANES. POTENTIAL FOR AREAS OF LIFR IN THE VALLEYS ESPCLY IF ANY
ADDITIONAL RAINFALL OCCURS LATER TODAY.

WEAK BOUNDARY ACROSS THE AREA WILL BE REPLACED BY ANOTHER STRONGER
COLD FRONT APPROACHING FROM THE WEST SAT AND SAT NIGHT. THIS WILL
RESULT IN PERIODS OF AT LEAST MVFR CONDITIONS PERSISTING INTO
SUNDAY. LCL IFR CONDITIONS ARE LIKELY IN THE VCNTY OF ANY SHOWER
OR STORM. HIGH PRESSURE WILL FINALLY BUILD IN ON MONDAY BEHIND THE
FRONT RESULTING IN A SLOW IMPROVEMENT TO VFR FROM NW TO SE BY
MONDAY AFTERNOON. GOOD FLYING CONDITIONS ARE THEN EXPECTED TO
PREVAIL INTO MIDWEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/JJ
NEAR TERM...JH
SHORT TERM...WP
LONG TERM...WP
AVIATION...JH/JJ
Hazardous weather outlook, May 15, 3:50 AM EST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 AM EDT FRI MAY 15 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-160900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
450 AM EDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING. THUNDERSTORMS WILL BE SLOW MOVING...SO COULD PRODUCE
VERY HEAVY RAINFALL CAPABLE OF LOCALIZED FLOODING. IN ADDITION...
A FEW STORMS MAY BECOME STRONG ENOUGH TO PRODUCE GUSTY WINDS AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 15, 9:23 AM EST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1023 AM EDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      6 N EVINGTON            37.31N 79.26W
05/15/2009                   CAMPBELL           VA   DEPT OF HIGHWAYS

            NUMEROUS ROADS FLOODED BY BUFFALO CREEK IN THE TIMBERLAKE
            AREA. FLOODING LASTED UNTIL 400 AM EDT.

0141 AM     FLASH FLOOD      4 WSW FOREST            37.34N 79.36W
05/15/2009                   BEDFORD            VA   DEPT OF HIGHWAYS

            ELK CREEK FLOODED PART OF BELLEVUE ROAD.

0200 AM     FLASH FLOOD      5 ENE EVINGTON          37.25N 79.19W
05/15/2009                   CAMPBELL           VA   DEPT OF HIGHWAYS

            HEAVY RAINS PRODUCED A MUDSLIDE ALONG HIGHWAY 24 IN THE
            COMMUNITY OF YELLOW BRANCH.

0223 AM     FLASH FLOOD      4 S GOODE               37.31N 79.39W
05/15/2009                   BEDFORD            VA   DEPT OF HIGHWAYS

            LOCAL STREAM FLOODED BELLS MILL ROAD.

0249 AM     FLASH FLOOD      4 SSW GOODE             37.31N 79.41W
05/15/2009                   BEDFORD            VA   DEPT OF HIGHWAYS

            LOCAL STREAM FLOODED TRIGGS ROAD, CAUSING THE ROAD TO
            COLLAPSE.

0900 AM     FLOOD            3 ENE RADFORD           37.15N 80.52W
05/15/2009                   MONTGOMERY         VA   DEPT OF HIGHWAYS

            CRAB CREEK FLOODING THE BRIDGE ALONG WALTON ROAD, IN THE
            COMMUNITY OF WALTON.

&&

WHP
Special weather statement, May 15, 2:22 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 PM EDT FRI MAY 15 2009

NCZ006-VAZ044-152015-
CASWELL NC-PITTSYLVANIA VA-
322 PM EDT FRI MAY 15 2009

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN CASWELL AND SOUTHERN
PITTSYLVANIA COUNTIES TO INCLUDE THE CITY OF DANVILLE...

AT 319 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF DANVILLE CITY...MOVING NORTH AT 10 MPH.

THIS STORM WILL PRODUCE PEA-SIZED HAIL. VERY HEAVY RAIN WILL FALL
FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR DANVILLE CITY AROUND 340 PM...WESTOVER HILLS
AROUND 345 PM...DANVILLE AIRPORT AROUND 350 PM...RINGGOLD AROUND 400
PM AND BLAIRS AROUND 415 PM.

LAT...LON 3649 7951 3655 7952 3655 7963 3656 7966
      3684 7954 3676 7921 3643 7938

EXPERIMENTAL

RCS

The radar

The Roanoke radar (KFCX), 75 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pittsylvania

When
May 15, 2:35 PM EST
Where
Pittsylvania County, Brosville
Measured
1 in hail
Reported by
Public
Coordinates
36.620, -79.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172584.